Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 430, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 14, 2008, 5:52 PM CDT for Covington County, Jones County, Smith County, Mississippi. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 14, 2008, 5:52 PM CDT (22:52 UTC)
- Expired
- Jun 14, 2008, 6:45 PM CDT
- In force
- 53 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
Counties Covington County, MS, Jones County, MS, Smith County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 88 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 10.9 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1526 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 712 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KJAN 142252 SVRJAN MSC031-067-129-142345- /O.NEW.KJAN.SV.W.0430.080614T2252Z-080614T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON MS 552 PM CDT SAT JUN 14 2008 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL SMITH COUNTY IN CENTRAL MISSISSIPPI... EASTERN COVINGTON COUNTY IN SOUTHEAST MISSISSIPPI... NORTHWESTERN JONES COUNTY IN SOUTHEAST MISSISSIPPI... * UNTIL 645 PM CDT * AT 552 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF SEMINARY...OR 10 MILES NORTH OF COLLINS...AND MOVING SOUTHEAST AT 13 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RURAL NORTHEASTERN COVINGTON COUNTY AT 610 PM CDT RURAL NORTHWESTERN JONES COUNTY AT 620 PM CDT RURAL WESTERN JONES COUNTY AT 630 PM CDT RURAL EASTERN COVINGTON COUNTY AT 630 PM CDT HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES. LAT...LON 3165 8911 3153 8952 3184 8961 3183 8940 TIME...MOT...LOC 2252Z 311DEG 11KT 3177 8950 $$ BANNAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 3:17 PM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 14, 3:17 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON MS 317 PM CDT SAT JUN 14 2008 .SHORT TERM...SCATTERED TO WIDESPREAD CONVECTION THIS AFTN. THIS ACTIVITY WILL CONTINUE THROUGH THE NIGHT AS A WEAK FRONT MOVES INTO THE AREA. STRONG TO SEVERE STORMS LOOK TO CONTINUE INTO THE EVENING. AN AREA ALONG AND JUST EAST OF THE TRACE FROM ABOUT NATCHEZ TO CARTHAGE COULD SEE ACTIVITY REALLY PICK UP LATE THIS AFTERNOON AND EARLY THIS EVENING. THIS REGION HAS BEEN RELATIVELY QUIET THROUGH THE DAY AND UNTAPPED BUT ONCE SOME BETTER SUPPORT MOVES IN FROM AN APPROACHING DISTURBANCE MORE AND PROBABLY POTENT SHRA AND TSRA WILL BEGIN TO DEVELOP(THIS WILL BE THE AREA THAT SHOULD CONGEAL INTO AN MCS BUT MORE ON THAT LATER). THE DIVERGENCE OVER THIS AREA WONT BE NEARLY AS STRONG AS IT HAS BEEN OVER THE NW BUT WITH THE EXTRA MID LEVEL KICK...DECENT INSTABILITY AND SOME WEAK BOUNDARIES OVER THIS AREA A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ACROSS THIS AREA. THE RISK OF STRONG AND SEVERE STORMS SHOULD DIMINISH AS WE MOVE DEEPER INTO THE THE EVENING. LATE TONIGHT CONVECTION SHOULD BEGIN TO CONGEAL INTO SOME TYPE OF CONVECTIVE SYSTEM. THE BEGINNING OF WHAT SHOULD BE A PROLONGED NW FLOW PATTERN WILL SOMEWHAT SET UP TONIGHT WITH OUR PREVIOUSLY MENTIONED DISTURBANCE PUSHING THROUGH THE REGION. THIS WILL HELP IN THE DEVELOPMENT OF OUR MCS TONIGHT ACROSS WCNTRL/CNTRL MS WITH THIS SYSTEM PUSHING TO THE SE. ALSO THE WEAK FRONT WILL CONTINUE TO SLOWLY SINK SOUTH WITH SLIGHTLY DRIER AIR BEHIND IT. BY SUNRISE OUR SYSTEM SHOULD BE INTO SERN MS WITH JUST ABOUT ALL PRECIP DONE ACROSS THE NWRN 3RD OF THE CWA. HEADING INTO THE DAY PORTION ON SUN...SHRA AND TSRA WILL CONTINUE TO BE POSSIBLE ACROSS THE SRN HALF OF THE AREA DURING THE MID/LATE MORNING HRS BUT THE RAIN SHOULD QUICKLY BECOMING TO AN END FROM NORTH TO SOUTH WITH ONLY THE EXTREME SE HAVING THE CHANCE OF SEEING SOME SHRA AFTER MIDDAY. SKIES WILL ALSO START TO CLEAR OUT FROM NW TO SE AND WITH THE DELTA LIKELY BEING SUNNY MOST OF THE DAY IT LOOKS TO BE A WARM ONE. H85 TEMPS OF 17-18C SUGGEST LOWER 90S ACROSS THE NW MAYBE EVEN APPROACHING THE MID 90S. TOMORROW NIGHT ALL SHRA AND TSRA WILL HAVE MOVED OUT AND THE EVENING SHOULD BEGIN MOSTLY CLEAR WITH CLEAR SKIES OVER MOST OF THE REGION BEFORE MIDNIGHT. SUN NIGHT SHOULD BE RELATIVELY QUIET BUT IT DOES LOOK LIKE ANOTHER MCS WILL DEVELOP WELL OFF TO OUR NW. WITH NW FLOW SETTING UP WE MAY BE ABLE TO GET THE REMNANTS OF THIS SYSTEM MOVING INTO THE EXTREME NW POTIONS OF THE CWA. CLOUDS SHOULD INCREASE OVER THAT AREA A FEW HRS BEFORE SUNRISE AND THERE MAY BE SOME RAIN TO MOVE IN THAT REGION BUT OVERALL THE NIGHT SHOULD BE QUIET. /CAB/ .LONG TERM...LONG TERM (MONDAY THROUGH FRIDAY)...OVERALL THE MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT AND BOTH SHOW A STRONG UPPER RIDGE SETTING UP OVER TEXAS AND THE SOUTHWEST CONUS...WITH OUR REGION UNDER THE INFLUENCE OF NORTHWEST FLOW ALOFT. THE MODELS ARE CONTINUING TO SUGGEST THE DEVELOPMENT OF A FEW MESOSCALE CONVECTIVE COMPLEXES TO OUR NORTHWEST BETWEEN MONDAY NIGHT AND WEDNESDAY NIGHT...AND SHOW THEM MOVING TOWARDS OUR CWA. THE EXACT TIMING OF THESE FEATURES IN STILL SOMEWHAT UNCERTAIN AT THIS TIME...BUT WE DO BELIEVE THAT NOCTURNAL THUNDERSTORM ACTIVITY DURING THE AFOREMENTIONED TIME PERIOD APPEARS MOST PROBABLE. AS A RESULT OF THIS THINKING...POPS WERE RAISED SOME IN THE DELTA REGION FOR MONDAY NIGHT. ANOTHER CHANGE TO THE POPS WERE FOR WEDNESDAY IN OUR CENTRAL ZONES AS ANOTHER MCS IS PROGGED TO BE MOVING THROUGH AROUND THAT GENERAL TIME. OTHERWISE...POP ADJUSTMENTS TO THE GRIDS ARE NOT WARRANTED AT THIS TIME. THE MODELS ARE ALSO DEPICTING A FRONTAL BOUNDARY ENTERING THE CWA DURING THE MIDDLE OF THE WEEK...COURTESY OF OUR NW FLOW ALOFT PATTERN. DEPENDING ON JUST HOW FAR SOUTH THIS BOUNDARY GETS...MANY OF OUR COUNTIES AND PARISHES MAY SEE A SLIGHT COOL DOWN IN TEMPERATURES AND DEWPOINTS...ON THE ORDER OF FIVE DEGREES OR SO. THIS ESPECIALLY HOLDS TRUE FOR ZONES ALONG AND NORTH OF INTERSTATE 20. THIS WILL NOT BE THE CASE FOR THOSE AREAS THAT REMAIN SOUTH OF THE BOUNDARY. IN ADVANCE OF THIS FEATURE...WIDESPREAD CLOUDINESS IS FORECAST FOR TUESDAY NIGHT...AND OVERNIGHT LOWS WERE RAISED A COUPLE OF DEGREES TO ACCOUNT FOR THIS. DAYTIME HIGHS FOR WEDNESDAY WERE ALSO SLIGHTLY ADJUSTED TO SHOW HIGHS GENERALLY IN THE MIDDLE 80S ON AVERAGE THROUGH THE CWA...WITH A FEW UPPER 80S POSSIBLE IN THE SOUTH. OVERALL...EXPECT VALUES WITHIN A FEW DEGREES OF CLIMATOLOGY THROUGH THE EXTENDED FORECAST. AS FAR AS SEVERE POTENTIAL GOES FOR THE EXTENDED...THERE IS A DECENT CHANCE OF SEEING SOME STRONG THUNDERSTORMS WITH EACH MCS THAT AFFECTS THE REGION. A FEW OF THESE STORMS COULD EVEN BECOME SEVERE...AND THE STORMS WOULD LIKELY FORM AS A SQUALL LINE. THIS WILL ALL DEPEND ON HOW WELL EACH MCS MAINTAINS ITSELF AS THEY PROPAGATE TO THE SOUTHEAST. IF THEY WEAKEN SUBSTANTIALLY BEFORE REACHING OUR CWA...THE SEVERE POTENTIAL WOULD BE DIMINISHED. /DH/CME/ && .AVIATION...EVERYONE WILL REMAIN IN VFR STATUS UNTIL CONVECTION MOVES OVERHEAD. GLH AND POSSIBLY GWO COULD REMAIN THIS WAY THROUGH THE EVENING AND OVERNIGHT. AS FOR THE REST OF THE AREA CONVECTION WILL AFFECT THESE SITES AT SOME POINT LATE THIS AFTERNOON AND TONIGHT. THIS WOULD MAINLY CAUSE BOTH VISBIES AND CEILINGS TO DROP INTO MVFR AND IFR STATUS TEMPORARILY. RAIN COULD BE HEAVY ENOUGH TO DROP VISBIES INTO LIFR FOR A SHORT WHILE. IN ADDITION TO THAT GUSTY WINDS FROM TSRA COULD POSE A PROBLEM AND AN AIRPORT WEATHER WARNING MAYBE NEEDED IF ANY OF THESE STORMS APPROACH STRONG/SEVERE CRITERIA THIS AFTN. && .PRELIMINARY POINT TEMPS/POPS... JACKSON 72 91 69 93 / 58 31 7 5 MERIDIAN 70 89 68 92 / 54 40 8 5 VICKSBURG 71 93 71 94 / 50 27 6 4 HATTIESBURG 71 88 70 95 / 49 53 9 7 NATCHEZ 71 88 70 92 / 41 46 7 4 GREENVILLE 70 93 71 93 / 35 11 14 13 GREENWOOD 72 91 70 93 / 38 12 12 12 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && SHORT TERM/AVIATION: CAB LONG TERM: DH/CME
Hazardous weather outlook, Jun 14, 3:13 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 313 PM CDT SAT JUN 14 2008 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074- 152015- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES- CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON- NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER- WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH- SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN- LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST- 313 PM CDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND SUNDAY ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH THE REMAINDER OF THE AFTERNOON AND INTO THE EVENING. WIND GUSTS IN EXCESS OF 60 MPH...HEAVY RAIN...AND HAIL WILL BE THE MAIN RISK FROM THESE STORMS. THE MAIN AREAS OF CONCERN LOOK TO BE AROUND AND EAST OF THE NATCHEZ TRACE. AS THIS AREA HAS BEEN ABLE TO WARM UP AND DESTABILIZE. THIS WILL CONTINUE TO COMBINE WITH A SUBTLE DISTURBANCE MOVING EAST SOUTHEAST OUT OF NORTHEAST TEXAS WHICH WOULD PROVIDE ENOUGH OF A KICK TO ALLOW A FEW STORMS TO BECOME POTENT. .DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY ISOLATED STRONG TO SEVERE THUNDERSTORM CLUSTERS LOOK TO BE POSSIBLE BETWEEN MONDAY NIGHT AND WEDNESDAY NIGHT AS A WEAK FRONT STALLS OVER THE REGION AND SEVERAL POTENT UPPER LEVEL DISTURBANCES DROP SOUTHEAST OUT OF THE PLAINS. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. 99
In the hours before
Local storm report, Jun 14, 3:03 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
303 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM TSTM WND DMG STARKVILLE 33.46N 88.82W
06/14/2008 OKTIBBEHA MS PUBLIC
HOMEOWNER REPORTED THAT THEIR PATIO FURNITURE AND
TRAMPOLINE WAS BLOWN OUT OF THEIR BACKYARD.
&&
JFAIRLYLocal storm report, Jun 14, 3:11 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
311 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM HAIL STARKVILLE 33.46N 88.82W
06/14/2008 E0.75 INCH OKTIBBEHA MS LAW ENFORCEMENT
PENNY SIZE HAIL WAS REPORTED
&&
JFAIRLYLocal storm report, Jun 14, 3:25 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
325 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG 4 NE STARKVILLE 33.50N 88.77W
06/14/2008 OKTIBBEHA MS EMERGENCY MNGR
A FEW TREES WERE BLOWN DOWN OFF OLD WEST POINT RD, 1 TREE
WAS ACROSS THIS ROAD.
&&
CMESpecial weather statement, Jun 14, 4:28 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 428 PM CDT SAT JUN 14 2008 MSZ038-045-142200- NESHOBA MS-WINSTON MS- 428 PM CDT SAT JUN 14 2008 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 9 MILES NORTHWEST OF STALLO AT 428 PM CDT...MOVING SOUTHEAST AT 22 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NESHOBA AND WINSTON COUNTIES...INCLUDING THE CITIES OF LOUISVILLE AND PHILADELPHIA...SHOULD MONITOR THIS STORM CLOSELY. BANNAN
Local storm report, Jun 14, 5:15 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
515 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG 10 N PHILADELPHIA 32.92N 89.11W
06/14/2008 NESHOBA MS LAW ENFORCEMENT
A LARGE TREE DOWN ON HIGHWAY 15 NEAR STALLO.
&&
CMELocal storm report, Jun 14, 5:37 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
537 PM CDT SAT JUN 14 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL BROOKLYN 31.06N 89.19W
06/14/2008 E0.88 INCH FORREST MS EMERGENCY MNGR
NICKEL SIZE HAIL REPORTED
&&
JFAIRLYThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 1:44 PM CDT | Severe Thunderstorm Warning | JAN | Choctaw, Webster | 27 min |
| Jun 14, 2:38 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 35 min |
| Jun 14, 2:57 PM CDT | Severe Thunderstorm Warning | JAN | Montgomery, Webster | 48 min |
| Jun 14, 3:30 PM CDT | Severe Thunderstorm Warning | JAN | Attala, Choctaw, Montgomery | 45 min |
| Jun 14, 4:37 PM CDT | Severe Thunderstorm Warning | JAN | Kemper | 38 min |
| Jun 14, 4:38 PM CDT | Severe Thunderstorm Warning | JAN | Neshoba | 52 min |
| Jun 14, 4:42 PM CDT | Severe Thunderstorm Warning | JAN | Winston | 33 min |
| Jun 14, 4:52 PM CDT | Severe Thunderstorm Warning | JAN | Lamar | 38 min |
| Jun 14, 4:56 PM CDT | Severe Thunderstorm Warning | JAN | Forrest | 49 min |
| Jun 14, 4:59 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 31 min |
| Jun 14, 5:17 PM CDT | Severe Thunderstorm Warning | JAN | Kemper, Lauderdale, Neshoba, Newton | 28 min |
| Jun 14, 5:55 PM CDT | Severe Thunderstorm Warning | JAN | Clarke, Jasper | 50 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.